Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 22, 2001, 4:16 PM EDT for Oscoda County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2001, 4:16 PM EDT (20:16 UTC)
- Expired
- Jul 22, 2001, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:20 PM EDT | Hail 0.75 | Mio, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 222016 SVRAPN MIC135-222100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 416 PM EDT SUN JUL 22 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCODA COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 500 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 6 MILES SOUTH OF MIO...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REACH... MACK LAKE AROUND 435 PM EDT. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIGZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:40 AM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 22, 11:40 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1140 AM EDT SUN JUL 22 2001 WEAK DISORGANIZED SURFACE PRESSURE PATTERN WILL PERSIST ACROSS THE GREAT LAKES REGION THIS AFTERNOON...WITH WEAK RIDGING PERSISTING (FOR THE MOST PART) ALOFT. MAIN CONCERN FOR THE AFTERNOON...AS IN THE PAST FEW DAYS...REVOLVES AROUND ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. THERE IS A VERY SIMILAR PATTERN ACROSS THE REGION THIS AFTERNOON COMPARED TO RECENT DAYS. DYNAMIC FORCING IS WEAK ONCE AGAIN...MAINLY LIMITED TO A FEW WEAK SHORT WAVES (CONVECTIVELY INDUCED FOR THE MOST PART) RIDING OVER THE UPPER RIDGE CENTERED JUST TO OUR WEST. SOME OF THIS SHORTWAVE ENERGY WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON. NUMEROUS CONVECTIVE AND LAKE BREEZE BOUNDARIES WILL BE THE ONLY OTHER FOCUS FOR AFTERNOON CONVECTION. IN FACT...WE WILL BE GETTING UNDER THE UNFAVORABLE RIGHT EXIT REGION OF A 60 KNOT UPPER JET BY LATE AFTERNOON. INSTABILITY THIS AFTERNOON WILL BE QUITE GOOD ONCE AGAIN. MODIFIED 12Z APX SOUNDING (WHICH WILL NOT CHANGE MUCH BY EVENING) FOR 87/68 (T/TD) YIELDS A CAPE VALUE AROUND 2500 J/KG AND LI OF -8. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS INSTABILITY INCREASES AND BOUNDARIES INTERACT. LIMITING FACTORS FOR SEVERE WEATHER REMAIN THE LACK OF A WEAK CAP...WEAK WIND FIELDS AND HIGH FREEZING AND WBZ LEVELS (13000 FEET AND 11000 FEET RESPECTIVELY). MAIN SEVERE THREAT WILL BE MARGINAL SEVERE GUSTS AS PULSING CELLS COLLAPSE. THIS THREAT WILL BE INCREASING LATE THIS AFTERNOON/EARLY THIS EVENING AS DRIER MID LEVEL AIR WORKS IN FROM MINNESOTA. ANY THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BE HEAVY RAIN PRODUCERS GIVEN THE JUICY AIRMASS IN PLACE (PWAT VALUES AROUND 1.5 INCHES AND K INDICES AROUND 35) AND WEAK WIND FIELDS (SLOW CELL PROPAGATION). .APX...NONE. BAK
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:55 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jul 22, 3:43 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 62 min |
| Jul 22, 6:03 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.